It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-20-2010, 03:42 PM   #1
Senior Member
(female)
 
Join Date: Aug 2007
Location: Sonoma, CA USA
Posts: 295
TopamaxKillsMe HB User
Experience decreasing dosage of Lamictal

I've had a seizure disorder for 21 years now. My seizures have always been controlled w/ meds. My experience with meds, however, hasn't always been pleasant (topamax and keppra gave me side efffects from hell).

I have been on 400 mg of Lamictal for a couple of years now. So far, aside from insomnia and some hair loss, I've been okay. Unfortunately, a lot has happened and I no longer can afford the lamictal. I have incessantly searched for options and have none. There is no sort of organization in Northern CA that can help someone like me.

Apparently, I'm just above the poverty level so I do not qualify for any healthcare aid. I am however broke. My credit cards are maxed out and I live paycheck to paycheck. My boss doesn't care about my situation and he has no intention of giving his employees health care. Both my parents have passed away and I am single. I am diligently looking for a better job but in the interim, I'm in a bit of a bind.

I want to be clear about this because people naturally have the tendency to say "NO! see a doctor! Don't do this on your own!". If it was an option, I'd have done it. This is what it's come to.

I can afford enough lamictal to get by on 200 mg a day. I am very health-conscious---moreso than I've ever been. I do yoga everyday, meditate and eat healthy, drink kombucha. I don't drink or smoke or do drugs. (I can't say this has always been the case).

I don't have a lot of seizures. In fact, they've always been controlled by medication. I was very self-destructive in my younger days and I think this contributed to my seizure disorder.

I decreased my dosage from 200 to 100 mg a day three days ago. I've felt very mild changes....the most noticeable being a heightened sense of smell. I also felt a bit light headed a couple of times when I was standing up. I haven't experienced any auras or felt like I'm going to have a seizure.

I want to know if anyone here has ever decreased the dosage of their medication before without supervision. Also, has anyone had their Lamictal dosage decreased? What were the side effects?

 
Sponsors Lightbulb
   
Old 02-21-2010, 08:43 AM   #2
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,232
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Re: Experience decreasing dosage of Lamictal

As you already know, what you are doing is VERY HIGH RISK. I will add this to your knowledge. It takes up to 2 weeks for levels to become normal in the body from a text I have. That number usually is from increasing doses.

As a patient, I would use that bit as a caution flag. I won't say anything else except it would most likely be safer if you went BACK to your proper dose

There is (or least WAS) a program to get Lamotrigine reduced cost or free from the company if you fill out paperwork. Contact glaxo-wellcome (I think?) or your doctor about the paperwork you need to do. Last time I knew about this they helped for a limited amount per patient/ for the year. Roughly a 6 month supply. You may have to do the paperwork more often than once, but it may be worth it.

Check with your doctors office and your pharmacy if they know about it.

Take any symptom (warning) as a serious one.

--Travis

 
Old 02-21-2010, 09:04 AM   #3
Senior Member
(female)
 
Join Date: Aug 2007
Location: Sonoma, CA USA
Posts: 295
TopamaxKillsMe HB User
Re: Experience decreasing dosage of Lamictal

As I said, I have explored ALL options. I am slightly above poverty level and do not qualify for ANY assistance. Furthermore I do not have enough medication to get me through the next month. The only way I can continue to take my meds is to reduce the dosage.

I contacted the Epilepsy Foundation of Northern California and all i got was the whole "we feel your pain" speech. "it's really sad that healthcare in this country is...." "...but Obama is working towards...". That's all well and good BUT my concern is right now. They gave me NOTHING. I do not have a doctor. I went to the local clinic and saw a nurse and she told me that all she could do is write a script. She cannot consult me because she isn't a neurologist. It was through them that I applied for MediCAL and even a sliding scale and was denied. Furthermore, I was once on the patient assistance program and received Lamictal. I no longer qualify for that. I make too much for assistance and not enough to purchase health care or buy my meds.

I am living off beans and oatmeal in order to at least afford enough for half my dosage. I don't want to quit completely. I am just hoping that half my dosage will be enough considering I have been very health conscious and do not drink, do drugs, smoke cigarettes. I used to do all three and I used to drink a ton of caffeine. My caffeine is now limited to my morning cup of coffee.

I can dwell on how unfair the system is in this country but I won't. Instead, I work with the hand I am dealt with. I have no one in my life to help me through this. My mother died a little over a year ago and I have suffered greatly as a result of this. Her absence is very much felt during this period.

I come here for support. I would very much appreciate that instead of opposition.

Last edited by TopamaxKillsMe; 02-21-2010 at 09:13 AM.

 
Old 10-18-2010, 08:48 PM   #4
Newbie
(female)
 
Join Date: Oct 2010
Location: Charlotte, NC US
Posts: 7
ncch HB User
Re: Experience decreasing dosage of Lamictal

you should look on the costco website. there is a generic form available and it is much less expensive

 
Old 11-15-2010, 08:15 PM   #5
Newbie
(female)
 
Join Date: Nov 2010
Location: United States
Posts: 3
hutchie HB User
Re: Experience decreasing dosage of Lamictal

I had to decrease my lamictal dosage but the doctor had me cut it by only 50mg per week---if you do it any faster then that you very well may cause yourself to suffer seizures from decreasing too quickly.

 
Old 11-15-2010, 08:32 PM   #6
Newbie
(female)
 
Join Date: Nov 2010
Location: United States
Posts: 3
hutchie HB User
Re: Experience decreasing dosage of Lamictal

You need to slowly cut down on your lamictal. 50mg per week. You don't want to go off it too quickly or you may develop seizures from coming off so fast.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Decreasing usage of Advair nscrbug Asthma 4 12-21-2008 04:32 PM
Seroquel dosage and side effects? tocoja13 Bipolar Disorder 4 05-03-2008 08:23 PM
Taking meds and taking the wrong dosage... JJK11 Bipolar Disorder 1 09-02-2007 08:15 PM
Generic Lamictal (lamotrigine) experience oldrocker Bipolar Disorder 6 04-19-2007 05:19 PM
Anyone experience a relapse of depression on Lamictal? gav_73 Bipolar Disorder 8 03-05-2007 05:49 AM

Tags
dosage decrease, lamictal, seizure disorder



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (7), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), webartethan (2), Looking4aAnswer (2)

Site Wide Totals

teteri66 (1180), MSJayhawk (1007), Apollo123 (906), Titchou (851), janewhite1 (823), Gabriel (759), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 03:49 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!